Alert archive / Washington / Gale Watches in 2021

Gale Watch 39, NWS Seattle, WA

August 30, 2021

NWS Seattle, WA issued this gale watch at Aug 30, 2021, 2:44 AM PDT. It took effect at Aug 30, 2021, 8:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 30, 2021, 2:44 AM PDT (09:44 UTC)
In effect from
Aug 30, 2021, 8:00 PM PDT
Expired
Aug 30, 2021, 2:31 PM PDT
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

716 
WHUS76 KSEW 300944
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
244 AM PDT Mon Aug 30 2021

PZZ131-132-301745-
/O.EXT.KSEW.GL.W.0061.000000T0000Z-210830T1200Z/
/O.EXB.KSEW.SC.Y.0191.210830T1200Z-210831T0300Z/
/O.NEW.KSEW.GL.A.0039.210831T0300Z-210831T1000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
244 AM PDT Mon Aug 30 2021

...GALE WARNING NOW IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...
...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT...

* WHAT...For the Gale Warning, west winds 25 to 35 kt. For the
  Small Craft Advisory, west winds 15 to 25 kt. For the Gale
  Watch, west winds 25 to 35 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Gale Warning, until 5 AM PDT early this 
  morning. For the Small Craft Advisory, until 8 PM PDT this 
  evening. For the Gale Watch, from this evening through late 
  tonight.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ133-134-301745-
/O.CON.KSEW.SC.Y.0191.000000T0000Z-210830T1200Z/
/O.NEW.KSEW.SC.Y.0193.210831T0000Z-210831T1000Z/
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
244 AM PDT Mon Aug 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
3 AM PDT TUESDAY...

* WHAT...Southwest winds 15 to 25 kt for the Northern Inland
  Waters. Northwest winds 15 to 25 kt for Admiratly Inlet.

* WHERE...Northern Inland Waters Including The San Juan Islands 
  and Admiralty Inlet.

* WHEN...For the Small Craft Advisory, until 5 AM PDT early this 
  morning. For the Small Craft Advisory, from 5 PM this 
  afternoon to 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ150-153-156-170-173-176-301200-
/O.CON.KSEW.SC.Y.0191.000000T0000Z-210830T1200Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
244 AM PDT Mon Aug 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...Until 5 AM PDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
1 follow-up statement
386 
WHUS76 KSEW 302131
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
231 PM PDT Mon Aug 30 2021

PZZ131-132-310545-
/O.CAN.KSEW.SC.Y.0191.000000T0000Z-210831T0300Z/
/O.EXB.KSEW.SC.Y.0193.210831T0000Z-210831T1200Z/
/O.UPG.KSEW.GL.A.0039.210831T0300Z-210831T1000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
231 PM PDT Mon Aug 30 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...West winds 15 to 30 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ170-173-176-310545-
/O.EXB.KSEW.SC.Y.0193.210831T0500Z-210831T1800Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
231 PM PDT Mon Aug 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
11 AM PDT TUESDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  10 to 60 nm.

* WHEN...From 10 PM this evening to 11 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ133-310545-
/O.CON.KSEW.SC.Y.0193.210831T0000Z-210831T1000Z/
Northern Inland Waters Including The San Juan Islands-
231 PM PDT Mon Aug 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
TUESDAY...

* WHAT...Southwest winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...Until 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ134-310545-
/O.CON.KSEW.SC.Y.0193.210831T0000Z-210831T1000Z/
Admiralty Inlet-
231 PM PDT Mon Aug 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
TUESDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Admiralty Inlet.

* WHEN...Until 3 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale watch went out at Aug 29, 8:25 PM PDT, 6 hours 19 minutes earlier.

Area forecast discussion, Aug 29, 8:25 PM PDT, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
825 PM PDT Sun Aug 29 2021

.SYNOPSIS...Cooler and cloudier weather resumes Monday and persists
into midweek as upper level troughing starts to influence the
Pacific Northwest. Drier and somewhat warmer conditions return
Thursday into Friday.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...Mostly clear
skies continue across the region, but clouds will increase overnight
as an upper level trough offshore approaches the region. Low level
onshore flow is steadily increasing. Not much in the way of stratus
is found near the coast this evening. Model cross sections
suggestions cloud cover will mostly form in place overnight followed
by a deepening marine layer through much of the day on Monday. Some
weak convergence might squeeze out a little drizzle over Snohomish
County by mid to late morning. Another uptick in onshore flow Monday
evening associated with an upper level disturbance moving onshore
could spur a secondary convergence zone over King County. With the
mean trough position remaining over the region, another upper level
disturbance dips southward out of British Columbia on Tuesday. This
will ensure the continuation of cool, relatively cloudy conditions
with perhaps a chance of shower in places. The upper trough looks to
gradually shift eastward on Wednesday, but temperatures will be slow
to recover with highs remaining below normal. No forecast updates
planned this evening. Previous discussion follows with updates to
marine and aviation discussions.  27

Satellite imagery shows mostly clear skies across western Washington
this afternoon, with the exception being the coast and western
Strait, where stratus continues to linger. However, expect coastal
stratus to continue to clear through the afternoon hours, making for
a sunny late afternoon for the coast as well. Overall, another sunny
and dry day is on tap for western Washington under zonal flow aloft.
Afternoon highs should top out in the low to mid 60s along the coast
and 70s across the majority of the interior. Similar to yesterday,
expect some areas, like the Chehalis River Valley and the Cascade
foothills, to climb into the low 80s.

Upper level troughing will start to influence the area early Monday
as an upper low across northern BC starts to sink southward. This
will act to deepen the marine layer overnight, resulting in a
stronger marine push and another round of marine stratus for the
interior by Monday morning. Like today, patchy fog will be possible
in spots, primarily along the coast. Latest hi- res guidance does
indicate the potential for a weak convergence zone to develop across
the central Sound by early Monday morning. Should this come to
fruition, would expect any precipitation to remain rather light and
drizzly. Have kept a slight chance of showers for areas along the
potential PSCZ through the day Monday, although the lower levels
look to become drier later in the morning and would put an end to
any precipitation. Otherwise, expect clouds to stick around for much
of the day Monday under the influence of the trough, resulting in
cooler afternoon temperatures, with highs only expected to make it
into the upper 60s to low 70s across the interior and upper 50s to
low 60s along the coast.

The large scale troughing pattern will stay situated across the area
Tuesday, before the trough axis starts to shift east late Tuesday
into early Wednesday. Conditions across western Washington will
remain mostly dry and temperatures on Tuesday will be similar to
Monday- with highs only topping out in the upper 60s to low 70s
across the interior and upper 50s to low 60s along the coast. Skies
will start to clear later Tuesday as the trough axis starts to push
eastward. Slightly warmer temperatures are then expected on
Wednesday, as highs climb a few degrees into the upper 60s to low
70s for the interior and into the 60s along the coast.
14

.LONG TERM /THURSDAY THROUGH SUNDAY/...The start of the extended
period remains rather transitional as the aforementioned upper level
trough axis exits to the east and upper level ridging starts to
build into the area from the west. Nonetheless, western Washington
will remain dry and temperatures will warm a few degrees on
Thursday. The upper level ridge axis then looks to make its way over
western Washington on Friday, allowing for temperatures to warm.
Recent guidance continues to suggest that Friday will be the warmest
day of the week- with afternoon highs across the interior making it
into the mid 70s to low 80s. Latest guidance and ensemble data then
indicate the return to a cooler and more unsettled pattern for the
weekend as another weather system approaches, with more widespread
shower chances possible. Plenty of discrepancies still exist among
guidance at this time, so will need to stay tuned over the coming
days to see how guidance resolves on a solution. 14

&&

.AVIATION...Westerly flow aloft becoming southwesterly on
Monday morning as upper trough approaches the region. The air mass
is dry and stable, but a marine layer is expected to gradually
deepen after 09Z through much of Monday. MVFR ceilings are expected
to develop across most of lowlands of Western Washington overnight
with some possible IFR ceilings near the coast. Cloud cover will be
slow to lift on Monday. Interior areas should see VFR ceilings after
21-23Z Monday before ceilings deteriorate once again Monday night.

KSEA...VFR through 08Z then expecting a lowering ceiling to develop
late tonight. MVFR conditions expected beginning around 14Z and
continuing into early afternoon. Surface winds light northwesterly
becoming southerly overnight and rising to 6 to 10 knots by
daybreak. 27

 &&

.MARINE...Onshore increasing this evening as expected ahead of
approaching upper level trough moving into the coastal waters. This
will produce advisory level northwesterlies over the coastal waters
into Monday. A gale warning continues in the central/eastern strait
overnight with westerlies there likely peaking near midnight before
gradually easing overnight.

Surface ridging well offshore gradually weakens later Monday as a
dissipating frontal boundary slides eastward across the region.
Onshore flow will prevail but ease somewhat as a result. Weaker
onshore will continue in Tuesday. High pressure begins to rebuild
over the coastal waters by midweek. Winds over the coastal waters
may approach advisory levels during this time period, but lighter
winds are expected over the remainder of the waters.   27

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 5 AM PDT Monday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Gale Warning from 5 PM this afternoon to 11 AM PDT Monday for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 8 PM this evening to 5 AM PDT Monday
     for Admiralty Inlet-Northern Inland Waters Including The
     San Juan Islands.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:44 AM PDTSmall Craft AdvisorySEW48 hr

Nearby

Gale Watches in Washington, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.